Alabama, 2017Ice Storm in Alabama, January 6, 2017
January 6, 2017 · NWS MOB · 2 events in 2 counties and zones
An upper level disturbance to the west of the north central Gulf Coast produced a large area of precipitation as a cold front was moving south through the area. Temperatures dropped to at or slightly below freezing in portions of far inland southwest Alabama, resulting in freezing rain and sleet.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance to the west of the north central Gulf Coast produced a large area of precipitation as a cold front was moving south through the area. Temperatures dropped to at or slightly below freezing in portions of far inland southwest Alabama, resulting in freezing rain and sleet.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Jan 6, 6:20 AM CST, 4 hours 10 minutes earlier.
Area forecast discussion, Jan 6, 6:20 AM CST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
620 AM CST Fri Jan 6 2017
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...
12Z issuance...Widespread rain and 300' to 700' ceilings expected
throughout the day with visibilities fluctuating between MVFR and VFR
through the day. Breezy northerly winds will become gusty at times
today and strengthen tonight. Subfreezing temperatures expected
tonight and a wintry mix of light freezing rain and sleet expected
over inland areas but rain is expected to remain the precipitation
mode at TAF sites. /08
&&
.PREV DISCUSSION... /issued 611 AM CST Fri Jan 6 2017/
DISCUSSION...See updated information for land areas below.
UPDATE...Updated WWA section for expansion of Winter Wx Advisory.
/13
PREV DISCUSSION... /issued 510 AM CST Fri Jan 6 2017/
NEAR TERM /Now Through Friday night/...Cold front currently extends
southwestward from the Choctawhatchee Bay in the Western Florida
Panhandle (At 4 AM...Destin's temperature on the warm side was 69
degrees while the temperature at Valparaiso airport was 55) to across
the southeastern tip of Louisiana and out over the Western Gulf. The
cold front will continue to push southward across the Gulf and breezy
to windy northerly winds will follow in its wake as modified Arctic
air pushes into the region. An upstream shortwave trough has begun to
back mid and upper level winds over the area and overrunning rain is
expected to expand across the area today with a wintry mix developing
over our northern interior counties by this afternoon and slowly
expanding southward during the evening to north of a line roughly
extending from near Wiggins, MS to Florala, AL. Some spotty mixed
precipitation could develop south of this line but no accumulations
are anticipated at this time. North of the line light accumulations
are anticipated sleet and snow less than 1/2 an inch and ice accrual
from freezing rain less than one tenth of an inch. Precipitation
should exit the entire area tonight between 3 and 6 AM. Today's highs
should occur this morning and gradually lower through the day.
Overnight lows will drop into the low 20s to upper 20s low 30s closer
to the coast. /08
SHORT TERM /Saturday Through Sunday night/...Dry weather prevails as
strong high pressure builds into the eastern states, bringing a very
cold arctic airmass to the area. This will be the coldest airmass of
the season as highs on Saturday struggle to reach the mid 30s inland
to low 40s along the coast. Lows Saturday night drop into the 16 to
22 degree range inland and upper 20s along the coast. A Hard Freeze
Watch has been issued for interior portions of the area for the
potential of lows 20 degrees or below. Some recovery on Sunday as
highs warm into the low 40s inland to upper 40s near the coast. Lows
Sunday night will drop into the low to mid 20s inland to mid 30s
along the coast. /13
LONG TERM /Monday Through Thursday/...A warming trend begins Monday
as flow becomes southeasterly and then southerly over the local area
between building high pressure over the western Atlantic and
deepening low pressure over the Great Plains. Temperatures will
rebound dramatically (compared this weekend) by midweek, with
afternoon highs getting back up to the low 70's areawide by
Wednesday. Low temps will remain chilly Monday night before becoming
milder (low to mid 50s inland to around 60 near the coast) into
midweek. Rain chances also increase into the midweek as moisture
returns ahead of the next cold front approaching from the west. /13
MARINE...A strong cold front will push southward over our coastal
waters this morning. Northerly winds of 20 to 30 knots with higher
gusts will follow in the fronts wake producing very rough seas. Very
strong offshore flow will continue into Sunday. A moderate
southeast flow begins to develop by Monday as surface high pressure
build into the Southeastern States. /08
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Winter Weather Advisory from noon today to 3 AM CST Saturday for
ALZ051>058.
Hard Freeze Watch from late Saturday night through Sunday
morning for ALZ051>060-261-262.
Winter Weather Advisory from 6 PM this evening to 3 AM CST
Saturday for ALZ059-060-261-262.
FL...None.
MS...Winter Weather Advisory from noon today to 3 AM CST Saturday for
MSZ067-075-076.
Hard Freeze Watch from late Saturday night through Sunday
morning for MSZ067-075-076-078-079.
Winter Weather Advisory from 6 PM this evening to 3 AM CST
Saturday for MSZ078-079.
GM...Small Craft Advisory until noon CST Sunday for GMZ630>635-650-
655-670-675.
&&
This product is also available on the web at:
http://weather.gov/mobHazardous weather outlook, Jan 6, 6:24 AM CST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
624 AM CST FRI JAN 6 2017
ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-071230-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-MOBILE INLAND-BALDWIN INLAND-MOBILE CENTRAL-
BALDWIN CENTRAL-MOBILE COASTAL-BALDWIN COASTAL-ESCAMBIA INLAND-
ESCAMBIA COASTAL-SANTA ROSA INLAND-SANTA ROSA COASTAL-
OKALOOSA INLAND-OKALOOSA COASTAL-WAYNE-PERRY-GREENE-STONE-GEORGE-
624 AM CST FRI JAN 6 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT
A MUCH COLDER AIRMASS WILL MOVE INTO THE AREA TODAY AND TONIGHT
FOLLOWING THE PASSAGE OF A STRONG COLD FRONT. RAIN WILL SPREAD ACROSS
THE REGION THROUGH THE DAY...AND MAY TRANSITION TO A MIX OF FREEZING
RAIN AND SLEET OVER INTERIOR SOUTHEAST MISSISSIPPI AND SOUTHWEST
ALABAMA AS EARLY AS THIS AFTERNOON AS COLDER AIR MOVES INTO THE
REGION. A MIX OF FREEZING RAIN...SLEET AND POSSIBLY A FEW SNOW
FLURRIES WILL SPREAD SOUTHWARD THIS EVENING INTO LATE TONIGHT...WITH
LIGHT ICE AND SLEET ACCUMULATIONS EXPECTED TO IMPACT LOCATIONS
GENERALLY NORTH OF A WIGGINS MISSISSIPPI TO JUST NORTH OF FLORALA
ALABAMA LINE. PRECIPITATION SHOULD END FROM WEST TO EAST BETWEEN
MIDNIGHT AND AROUND 3 AM CST SATURDAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A HARD FREEZE WILL BE POSSIBLE OVER INTERIOR PORTIONS OF SOUTHEAST
MISSISSIPPI AND SOUTHWEST AND SOUTH CENTRAL ALABAMA LATE SATURDAY
NIGHT AND EARLY SUNDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH THURSDAY.
GMZ630>635-650-655-670-675-071230-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
624 AM CST FRI JAN 6 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.
.DAY ONE...TODAY AND TONIGHT
A STRONG NORTHERLY FLOW WILL DEVELOP TODAY IN THE WAKE OF A STRONG
COLD FRONT TODAY...CREATING HAZARDOUS CONDITIONS FOR SMALL CRAFT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
HAZARDOUS CONDITIONS FOR SMALL CRAFT CONTINUE THROUGH SUNDAY MORNING
DUE TO STRONG NORTHERLY WINDS AND HIGH SEAS. /13
Ice Storm, Choctaw
- When
- January 6, 10:30 AM CST to 8:00 PM CST
- Where
- Choctaw forecast zone
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 32.020, -88.263 (the zone’s center; the record gives no point)
Ice accrual of a quarter inch was reported across northern and central Choctaw County. Ice accrual around a tenth of an inch occurred over the southern portion of the county. The greatest accrual occurred on trees, power lines, and metal surfaces. A few trees were downed due to the icing in the northern and central portion of the county. There was also a minor accumulation of sleet with the storm, generally a trace to a tenth of an inch.
Ice Storm, Clarke
- When
- January 6, 12:00 PM CST to 9:00 PM CST
- Where
- Clarke forecast zone
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 31.677, -87.831 (the zone’s center; the record gives no point)
Ice accrual of a quarter inch was reported across far northern Clarke County. The greatest accrual occurred on trees, power lines, and metal surfaces. Several trees were downed due to the icing, especially around the Thomasville area. There was also a minor accumulation of sleet with the storm, generally a trace to a tenth of an inch.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Debris Flows in California, January 6 to 12, 20171 death · $14 million · EF0 · 68 events
- Heavy Snow and High Wind in California, January 6 to 11, 2017$37 million · 63 kt wind · 20 events
- Winter Storm and Extreme Cold in North Carolina, January 6 to 9, 20171 death · 10 events
- Sleet and Winter Weather in Mississippi, January 6, 2017$2.1 million · 27 events
- Sleet in Louisiana, January 6, 2017$300,000 · 5 events
- Winter Weather in Arkansas, January 6, 201744 events
- Winter Storm and Winter Weather in Georgia, January 6 to 7, 201736 events
- Heavy Snow in Tennessee, January 6 to 7, 201736 events
- Heavy Snow in Virginia, January 6 to 7, 201735 events
- Winter Storm and Winter Weather in North Carolina, January 6 to 7, 201731 events
- High Wind in Alaska, January 6 to 9, 2017$40,000 · 87 kt wind · 2 events
- Winter Weather in Tennessee, January 6, 201727 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 675626, 675625.